Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 95, NWS Northern Indiana

December 28, 2017

NWS Northern Indiana issued this small craft advisory at Dec 28, 2017, 3:37 PM EST. It took effect at Dec 29, 2017, 1:00 AM EST. It was in force for 53 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2017, 3:37 PM EST (20:37 UTC)
In effect from
Dec 29, 2017, 1:00 AM EST
Expired
Dec 31, 2017, 5:32 AM EST
In force
53 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

833 
WHUS73 KIWX 282037
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
337 PM EST Thu Dec 28 2017

LMZ043-046-290445-
/O.NEW.KIWX.SC.Y.0095.171229T0600Z-171230T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM FRIDAY TO 7 AM EST
SATURDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 1 AM Friday to 7 AM
EST Saturday. 

* WINDS...Winds becoming west 15 to 20 knots with gusts to 25
  knots after midnight. 

* WAVES...Building to 3 to 5 feet after midnight. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
9 follow-up statements
187 
WHUS73 KIWX 290312
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1012 PM EST Thu Dec 28 2017

LMZ043-046-291115-
/O.CON.KIWX.SC.Y.0095.171229T0600Z-171230T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1012 PM EST Thu Dec 28 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WINDS...west 10 to 20 knots overnight and Friday. West 10 to 15
  knots Friday night veering northwest 15 to 25 knots. Northwest
  20 to 30 knots on Saturday. A gale watch or small craft
  extension in time will be needed for Saturday. 

* WAVES...3 to 6 feet overnight through Friday...then building to
  6 to 12 feet, occasionally to 15 feet on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
710 
WHUS73 KIWX 290910
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
410 AM EST Fri Dec 29 2017

LMZ043-046-291715-
/O.CON.KIWX.SC.Y.0095.000000T0000Z-171230T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
410 AM EST Fri Dec 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST
SATURDAY...

* WINDS...west 10 to 20 knots overnight and Friday. West 10 to 
  15 knots Friday night veering northwest 15 to 25 knots. 
  Northwest 20 to 30 knots on Saturday. A gale watch or small 
  craft extension in time will be needed for Saturday. 

* WAVES...3 to 6 feet overnight through Friday...then building 
  to 6 to 12 feet, occasionally to 15 feet on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
723 
WHUS73 KIWX 292113
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
413 PM EST Fri Dec 29 2017

LMZ043-046-300515-
/O.EXT.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
413 PM EST Fri Dec 29 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM EST SUNDAY...

* WINDS...West 15 to 25 knots with gusts around 30 knots becoming
  northwest on Saturday. A few gusts to 35 knot gales possible on
  Saturday.
 
* WAVES...3 to 7 feet overnight building to 6 to 12 feet, 
  occasionally to 15 feet on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
340 
WHUS73 KIWX 300346
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1046 PM EST Fri Dec 29 2017

LMZ043-046-301200-
/O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1046 PM EST Fri Dec 29 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WINDS...West 15 to 25 knots with gusts around 30 knots 
  becoming northwest on Saturday. A few gusts to 35 knot gales 
  possible on Saturday. 

* WAVES...3 to 7 feet overnight building to 6 to 12 feet, 
  occasionally to 15 feet on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
236 
WHUS73 KIWX 300943
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
443 AM EST Sat Dec 30 2017

LMZ043-046-301745-
/O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
443 AM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WINDS...West 15 to 25 knots with gusts around 30 knots becoming
  northwest on Saturday. A few gusts to 35 knots possible on 
  Saturday. 

* WAVES...3 to 7 feet overnight building to 6 to 12 feet, 
  occasionally to 15 feet on Saturday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
610 
WHUS73 KIWX 301516
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1016 AM EST Sat Dec 30 2017

LMZ043-046-302330-
/O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1016 AM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WINDS...Northwest 15 to 25 knots with gusts around 30 knots. A
  few gusts to 35 knots possible this afternoon.
  

* WAVES...6 to 12 feet, occasionally to 15 feet this afternoon.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
062 
WHUS73 KIWX 302058
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
358 PM EST Sat Dec 30 2017

LMZ043-046-310500-
/O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
358 PM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WINDS...West 10 to 20 knots. Gusts to around 25 knots through 
  midnight.
 
* WAVES...4 to 8 feet, decreasing to around 4 feet by daybreak
  Sunday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
500 
WHUS73 KIWX 310303
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1003 PM EST Sat Dec 30 2017

LMZ043-046-311115-
/O.CON.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1003 PM EST Sat Dec 30 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM EST SUNDAY...

* WINDS...West 10 to 20 knots. 

* WAVES...3 to 5 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$
356 
WHUS73 KIWX 311032
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
532 AM EST Sun Dec 31 2017

LMZ043-046-311845-
/O.CAN.KIWX.SC.Y.0095.000000T0000Z-171231T1200Z/
/O.NEW.KIWX.SC.Y.0096.171231T2100Z-180102T0900Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
532 AM EST Sun Dec 31 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM EST TUESDAY...

The National Weather Service in Northern Indiana has issued a
Small Craft Advisory, which is in effect from 4 PM this afternoon
to 4 AM EST Tuesday. 

* WINDS...Northwest 15 to 25 knots. Gusts to 30 knots tonight.

* WAVES...Building to 5 to 8 feet tonight into Monday. Subsiding 
  to 3 to 5 feet Monday night.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A small craft advisory means that sustained winds or frequent
gusts of 22 to 33 knots are likely...and/or waves greater than
4 feet are expected. Inexperienced mariners...especially those
operating smaller vessels should avoid navigating in these
conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at Dec 28, 12:46 PM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Dec 28, 12:46 PM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1246 PM EST Thu Dec 28 2017

.SYNOPSIS...
Issued at 330 AM EST Thu Dec 28 2017

Accumulating snow is possible this evening and overnight...mainly
north of highway 30. Accumulations of an inch or less are expected
with the highest amounts in southwest Michigan. Another round of
light snow is then expected Friday evening with 1 to 2 inches
expected across most of the area. After a slight moderation through
Friday...bitterly cold temperatures will return for the weekend and
early next week. Persistent light lake effect snow will also be
possible through early next week.

&&

.UPDATE...
Issued at 1120 AM EST Thu Dec 28 2017

No major changes to previous forecast anticipated at this time.
Weak warm advection is ongoing this morning, but axis of stronger
isentropic lift is located back across the mid MS River valley.
The morning sounding from ILX does indicate shallow layer of very
dry low level air that will need to be overcome this afternoon
before measurable snow occurs. A fairly strong upper level short
wave dropping east-southeast out of the Northern Plains will allow
stronger isentropic forcing to spread eastward toward evening, and
still expecting light snow to overspread forecast area in the
22Z-02Z timeframe this evening. Previous accumulations of 0.5 to
1" across the north still appear to be on track, followed by some
lake enhancement/lake effect overnight into early Friday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 330 AM EST Thu Dec 28 2017

As is usually the case in these patterns, just as lake effect
snow ends and temps moderate (slightly), another synoptic snow
event arrives. Shortwave of interest is currently over the
Northern Plains and will zip through the Great Lakes overnight. A
modest little wave, high degree of shear vorticity but little
curvature, especially in our area. Dynamic tropopause extends to
about 500mb with decent left exit jet support (120+ kt 400mb jet
streak), though best forcing resides just north of our CWA.
Resident airmass is very dry and stable but do get some minor
theta-e advection in WSW flow later today. Initial warm/moist air
advection will go to saturation and nearly all guidance is dry
through early afternoon. By ~00Z enough system relative isentropic
ascent to generate some very light snow. Still think QPF values
will struggle to get much more than a trace to .01" but with light
precip rates and a relatively deep DGZ (though straddling -18 to
-20C) some locations (mainly north of US- 30) could pick up a
quick half-inch 00-06Z with additional light lake effect
(0.5-1.0") thereafter. Continued with likely PoPs, especially for
our far north.

As previously mentioned, temps will moderate slightly but still well
below normal. Starting out quite cold this morning with temps around
-5F and low/mid teens likely all we can muster given minor WAA.
 Overnight lows will be warmer though...holding in the mid/upper
 single digits (above zero) given abundant clouds, precip, and
 weak WAA.

&&

.LONG TERM...(Friday through Wednesday)
Issued at 330 AM EST Thu Dec 28 2017

Second wave still slated to cross the area late Fri and this wave
still holds best promise for snow lovers. Exact track still less
than certain and highly sensitive to minor changes in upstream flow.
However, latest NCEP guidance much more aligned with Canadian and
ECWMF in showing a healthy swath of system-relative isentropic
ascent over most of our CWA. Moisture obviously still on the limited
side but 280K mixing ratios actually approach 2 g/kg. With moderate
ascent through a relatively deep layer, this should generate a quick
1-2" Fri evening with highest amounts in our southern zones.

Cold air and persistent lake effect then return for the weekend and
early next week. Thermal profiles will be similar to current cold
snap and continued to lower blended temps. Sunday through Monday
night look to be the coldest periods with highs near 10F, lows below
zero, and wind chills flirting with advisory criteria. Pattern
becomes a little more muddled thereafter with slight moderation
possible Tue/Wed before another plunge late in the week. Some hints
of a more substantial moderation next weekend (Jan 6-7) but overall
longwave pattern still favors general propensity toward below normal
temps.

Regarding lake effect...exact flow trajectories and instability
profiles remain unclear so did not deviate too far from concensus
blends...particularly later in the period. Decent lake effect snow
possible but still too early to determine exactly where or how much.
Canadian and ECMWF hint at an additional weak shortwave early Sun
but will likely remain dry. Otherwise...only other chance for
synoptic snow will be Wed with cold/dry NW flow favoring little to
no additional snow outside of lake effect belts.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1242 PM EST Thu Dec 28 2017

VFR to start the period but expect that to transition to MVFR at
KSBN early this evening as a fast moving but weak wave brings some
light snow to the area. Period of IFR expected given upstream
observations this afternoon. KFWA will be on southern fringe and
for now kept with VFR until MVFR cigs move on. Could actually see
VIS drop to 3-5sm if light snow expands southward but would
rather see some additional upstream obs through the afternoon
before introducing restrictions. Light snow quickly ends late
evening but MVFR cigs likely hold on until at least daybreak if
not longer.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Marsili
SYNOPSIS...AGD
SHORT TERM...AGD
LONG TERM...AGD
AVIATION...Lashley

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Dec 28, 3:45 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
345 AM EST Thu Dec 28 2017

INZ003>005-MIZ077>079-290845-
La Porte-St. Joseph IN-Elkhart-Berrien-Cass MI-St. Joseph MI-
345 AM EST Thu Dec 28 2017 /245 AM CST Thu Dec 28 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...Today and Tonight

Accumulating snow is possible this evening and overnight. Around an
inch or less is expected with the highest amounts in southwest
Michigan.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of light snow is expected Friday evening with 1 to 2
inches of accumulation.

Bitterly cold temperatures will return for the weekend and early
next week. Additional lake effect snow will also be possible through
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ006>009-012>018-020-022>027-032>034-MIZ080-081-OHZ001-002-004-005-
015-016-024-025-290845-
Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-Fulton IN-
Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Branch-Hillsdale-Williams-Fulton OH-
Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
345 AM EST Thu Dec 28 2017 /245 AM CST Thu Dec 28 2017/

This hazardous weather outlook is for portions of northern Indiana...
northwest Ohio and southwest Michigan.

.DAY ONE...Today and Tonight

Light snow is possible this evening and overnight...mainly north of
highway 30. Any accumulation will be less than an inch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another round of light snow is expected Friday evening with 1 to 2
inches of accumulation.

Bitterly cold temperatures will return for the weekend and early
next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-290845-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
345 AM EST Thu Dec 28 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

Conditions hazardous to small craft are possible late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Conditions hazardous to small craft are likely Friday through
Saturday and again early next week.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.